Pennsylvania, 2025

Flash Flooding and Hail in Pennsylvania, May 4 to 5, 2025

May 4 to 5, 2025 · NWS PBZ · 20 events in 4 counties and zones

Upper level low pressure was situated over the Middle Ohio Valley on May 4th. Spokes of mid-level vorticity rotating around the low supported the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Upper level low pressure was situated over the Middle Ohio Valley on May 4th. Spokes of mid-level vorticity rotating around the low supported the development of showers and thunderstorms. Although most of the activity remained sub-severe, there was one strong storm that generated a number of large hail reports between one and 2.5 inches in diameter, particularly in Indiana County. Later in the evening, additional slow-moving storms in weak overall flow led to several reports of flash flooding, with pockets of 2 to 3 inches of rainfall in a short period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 4, 4:58 PM EST, 32 minutes earlier.

Area forecast discussion, May 4, 4:58 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
558 PM EDT Sun May 4 2025

.SYNOPSIS...
An upper low will provide rounds of showers and thunderstorms
through Monday, with afternoon and evening severe weather
chances both today and Monday. The upper low departs by
Wednesday, reducing rain and severe chances. Uncertainty reigns
for Thursday and beyond.

&&

.NEAR TERM /THROUGH MONDAY/...
KEY MESSAGES:

- Showers and a few thunderstorms continue into the evening
  hours.
- A Marginal (1 out of 5) risk of severe storms remains into the
  evening.
- After rain ends tonight, areas of dense fog are possible after
  midnight.
-------------------------------------------------------------------
 Mid level cyclone continues to churn over the Ohio Valley. With
 the dry conveyor belt ushering breaks in the clouds this
 afternoon / early evening, showers and low topped storms are
 developing and moving ssoutheast to northeast. No real change
 to the forecast with pockets of cooling aloft moving overhead
 spawning showers/ storms. Given the lack of instability do not
 expect much in the way of severe thunderstorms.

Rainfall reports over the last 24-48 hours are peaking out
around two inches with most locations falling between 0.50" -
1.50" depending how many times they got it. The leaf out is in
full effect, so we are able to absorb this rain and not
expecting any flooding.

Previous discussion: Upper level low pressure continues to spin
over the Middle Ohio Valley today, continuing to stream
moisture to its east into the Upper Ohio Valley from the
Atlantic. Banded showers continue at this time generally north
and east of Pittsburgh, with very little lightning to this
point.

Although some cloud breaks have occurred, heating has not been
very efficient to this point. Latest PIT ACARS sounding suggests
only around 100 J/kg of CAPE situated in the lower 4km or so,
with generally poor lapse rates aloft. The lack of lightning is
explained by slightly warmer layer between 500 and 600 mb,
preventing clouds tops from reaching -10C.

Decent lift from PVA and divergence aloft will continue to
provide support for the development of showers, and updrafts
should eventually become deep enough to support lightning.
However, the overall severe threat should remain generally
isolated, as dewpoints in the 50s and the lingering clouds put a
lid on instability. Backing flow with height also will hinder convective
organization somewhat. The SPC day 1 Marginal Risk handles the
overall risk well. The tornado threat may actually be a touch
higher than the hail/wind threat, if RAP-mesoanalysis progs of
surface vorticity co-located with 100 J/kg of 0-3km CAPE in the
ridges are realized. However, overall weak shear will limit
this as well. Any severe threat will largely end by the mid-
evening hours.

Moisture decreases tonight, as a lower precipitable water air mass
rotates into the region. This should lead to a decrease in clouds
and precipitation from south to north this evening and overnight.
Fog development is expected especially to the south of I-80 and west
of the ridges.  HREF probabilities continue to show 40 to 60 percent
probability of less than a half-mile visibility after midnight. If
this fog does indeed develop on a widespread basis, an advisory may
be needed.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

- Showers and thunderstorms redevelop Monday, with potentially
  better severe storm chances.
- Cooler temperatures Tuesday with a lower risk of severe
  weather and heavy rain.
-------------------------------------------------------------------

The upper low continues to spin over the Middle Ohio Valley on
Monday before lifting into Ohio on Tuesday morning. Another,
stronger round of vorticity advection during the afternoon and
evening, combined with stronger upper flow/deep shear (40-50
knots) and sufficient instability (around 40% HREF chance of
1000 J/kg of CAPE) will provide a better chance of severe
storms, especially across northern and eastern portions of the
CWA north of a rough Latrobe/Pittsburgh/New Castle line. N or
NNW-moving cells will have hail and wind potential, and a
tornado threat could exist for right-movers that move more
towards due north. Decent storm motion should preclude anything
more than an isolated flooding threat, although any wet areas
after today's convection will need to be watched. Seasonable
temperatures are forecast.

After a diurnal decrease in coverage Monday night, another round of
showers and a few thunderstorms is likely on Tuesday as more
spokes of vorticity rotate across. However, instability progs
are less bullish, suggesting a lower severe threat. Precipitable
water progs of less than an inch also suggest less of a heavy
rain/flooding threat. A cooler day is expected as the upper low
lifts just to our west.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
KEY MESSAGES:

- Upper low departure favored by Wednesday with a dry-out.
- Uncertain pattern thereafter as the evolution of the next
  upper trough is questionable.
-------------------------------------------------------------------

There is still good model agreement that the upper low, centered
near or south of the Lake Erie shore at 00Z Wednesday, finally
receives a push from an Ontario shortwave and pulls east of the
Appalachians Wednesday morning. This will finally end the daily
severe chances and also bring about reduced PoPs.

Thereafter, uncertainty remains with a followup trough that swings
down from eastern Canada.  There are models scenarios that still
have a westerly and more cut-off handling of this trough, which
would lead to cooler temps and better precip chances, while others
push the trough to our east sooner, resulting in warmer and drier
conditions. The current NBM scenario of low, diurnal PoPs and a slow
warming trend was followed for now, but this is subject to change in
the coming days.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Current conditions across the area feature scattered showers and
thunderstorms across the area through the afternoon and evening.
Thus, will expected scattered MVFR/IFR conditions at terminals.
Some sites that could avoid the heavier rainfall and conditions
worsening would be FKL and DUJ avoiding the heavier
thunderstorms. By 00Z to 02Z, expect low cigs and vis with the
development of stratus and some areas of fog. Just like today
there could be some improvement tomorrow between 12Z and 16Z in
flight conditions before showers and thunderstorm develop and
move back into the region. Winds are expected to be light and
variable through the period.

Outlook...
Periodic restrictions and scattered showers, with potential
afternoon thunderstorms, are expected through Wednesday as an
upper low drifts across the Upper Ohio Valley region. VFR
returns Thursday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL
NEAR TERM...CL/McMullen
SHORT TERM...CL
LONG TERM...CL
AVIATION...Shallenberger
Hazardous weather outlook, May 4, 1:20 PM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
220 PM EDT Sun May 4 2025

OHZ040-041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>003-
509>512-051830-
Carroll-Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
220 PM EDT Sun May 4 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal (level 1 of 5) risk of severe thunderstorms in
this evening. Low-end risks of damaging wind, large hail, and an
isolated tornado exist. There is also a Marginal (level 1 of 4) risk
of isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a Marginal risk of strong to severe thunderstorms Monday.
Damaging winds and hail will be the primary threats, although a
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-049-057>059-068-069-WVZ004-012-021-513-514-051830-
Tuscarawas-Coshocton-Harrison-Muskingum-Guernsey-Belmont-Noble-
Monroe-Marshall-Wetzel-Marion-Western Tucker-Eastern Tucker-
220 PM EDT Sun May 4 2025

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a Marginal (level 1 of 5) risk of severe thunderstorms in
this evening. Low-end risks of damaging wind, large hail, and an
isolated tornado exist. There is also a Marginal (level 1 of 4) risk
of isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CL

In the hours before

Local storm report, May 4, 3:32 PM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
432 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Gst     2 WNW Pittsburgh        40.45N 80.02W
04/29/2025  M65 MPH          Allegheny          PA   Mesonet

            Acrisure Stadium Weather STEM sensor.

&&

98
Local storm report, May 4, 3:38 PM EST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
438 PM EDT Sun May 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Tstm Wnd Dmg     2 W Heidelberg          40.40N 80.14W
04/29/2025                   Allegheny          PA   Amateur Radio

            power lines down.

&&

98

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 flash flood. Local standard time, as filed.

Hail, Westmoreland

When
May 4, 5:30 PM EST
Where
Westmoreland County, 0.53 mi E of Longbridge
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -79.290

Hail, Indiana

When
May 4, 6:10 PM EST
Where
Indiana County, Black Lick
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -79.200

Hail, Indiana

When
May 4, 6:18 PM EST
Where
Indiana County, 0.69 mi N of Strangford
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -79.220

Hail, Indiana

When
May 4, 6:19 PM EST
Where
Indiana County, 1.05 mi W of Marshall Hgts
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -79.220

Hail, Indiana

When
May 4, 6:24 PM EST
Where
Indiana County, Black Lick
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -79.200

Hail, Indiana

When
May 4, 6:32 PM EST
Where
Indiana County, 0.69 mi N of Homer City
Measured
1.5 in hail
Reported by
Public
Coordinates
40.560, -79.150

Hail, Indiana

When
May 4, 6:36 PM EST
Where
Indiana County, 0.87 mi SW of Homer City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.540, -79.160

Hail, Indiana

When
May 4, 6:41 PM EST
Where
Indiana County, 1.38 mi S of Chevy Chase Hgts
Measured
1.5 in hail
Reported by
Public
Coordinates
40.610, -79.150

Hail, Indiana

When
May 4, 6:42 PM EST
Where
Indiana County, 1.38 mi S of Chevy Chase Hgts
Measured
1.75 in hail
Reported by
Public
Coordinates
40.610, -79.150

Hail, Indiana

When
May 4, 6:42 PM EST
Where
Indiana County, 1.26 mi ESE of Claypoole Hgts
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.610, -79.160

Hail, Indiana

When
May 4, 6:43 PM EST
Where
Indiana County, 0.69 mi S of Chevy Chase Hgts
Measured
2.5 in hail
Reported by
Public
Coordinates
40.620, -79.150

Hail, Indiana

When
May 4, 6:44 PM EST
Where
Indiana County, 2.32 mi SSE of Claypoole Hgts
Measured
2.25 in hail
Reported by
Public
Coordinates
40.590, -79.160

Hail, Indiana

When
May 4, 6:46 PM EST
Where
Indiana County, 1.73 mi SE of Claypoole Hgts
Measured
1.75 in hail
Reported by
Public
Coordinates
40.600, -79.160

Hail, Indiana

When
May 4, 6:47 PM EST
Where
Indiana County, 0.69 mi S of Chevy Chase Hgts
Measured
1.5 in hail
Reported by
Public
Coordinates
40.620, -79.150

Hail, Indiana

When
May 4, 7:09 PM EST
Where
Indiana County, 1.26 mi WNW of Strangford
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -79.240

Flash Flood, Armstrong

When
May 4, 8:18 PM EST to 10:45 PM EST
Where
Armstrong County, 0.87 mi SW of Godfrey to 0.85 mi SW of Godfrey
Cause
Heavy Rain
Reported by
Public
Coordinates
40.670, -79.630

Flooding reported on Schenley Road.

Flash Flood, Armstrong

When
May 4, 8:32 PM EST to 10:30 PM EST
Where
Armstrong County, 0.52 mi E of Goheenville to 1.05 mi SSW of Goheenville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.900, -79.370

Several roads were closed in the area due to flooding.

Flash Flood, Armstrong

When
May 4, 8:43 PM EST to 10:45 PM EST
Where
Armstrong County, 0.87 mi SW of Godfrey to 0.25 mi SSW of Godfrey
Cause
Heavy Rain
Reported by
Public
Coordinates
40.670, -79.630

Road flooding was reported in the area via mPING.

Hail, Armstrong

When
May 4, 8:50 PM EST
Where
Armstrong County, 1.26 mi ESE of Girty
Measured
1.75 in hail
Reported by
County Official
Coordinates
40.640, -79.400

Hail size estimated from doorbell cam video. Considerable leaf shredding on trees from the hail.

Flash Flood, Venango

When
May 4, 10:00 PM EST to May 5, 1:00 AM EST
Where
Venango County, Barkeyville to 0.07 mi SSW of Barkeyville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.180, -79.980

Flooding at the intersection of Pittsburgh Road and Slippery Rock Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265345, 1265346, 1265347, 1265348, 1265349, 1265356, 1265357, 1265358, 1265359, 1265360, 1265361, 1265362, 1265363, 1265364, 1265365, 1265366, 1265377, 1265378, 1265379, 1265381.